Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 224, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 5, 2000, 6:30 PM CDT for Harrison County, Monona County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 5, 2000, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 5, 2000, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Harrison County, IA, Monona County, IA
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2290 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 052331 SVROMA IAC085-133-060015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 630 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARRISON COUNTY IN SOUTHWEST IOWA SOUTHERN MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 715 PM CDT * AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF PISGAH... OR ABOUT 45 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 20 MPH. THREE QUARTER INCH HAIL WAS REPORTED AT 610 PM AT TURNING. * THE SEVERE THUNDERSTORM WILL BE NEAR... PISGAH AROUND 645 PM CDT DUNLAP AROUND 700 PM CDT LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWEST IOWA. LAT...LON 4192 9617 4179 9600 4179 9576 4184 9559 ZAPOTOCNY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:59 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 2:59 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 259 PM CDT SAT AUG 5 2000 FORECAST CHALLENGES REMAIN POPS AND TEMPS. IN THE SHORT TERM...THE PRIMARY CONCERN IS A SEVERE THREAT FOR SOUTHEASTERN ZONES. THIS APPEARS SIGNIFICANT ALONG AND SOUTH OF A WEAK WAVY CDFNT WHICH SHOWS AS A NARROW BAND OF CU FROM S CNTRL NEBRASKA TO LNK THEN TENDING TOWARD DSM ON 19Z VISIBLE IMAGERY. DEW POINTS HAVE POOLED TO VERY UNCOMFORTABLE LEVELS NEAR THE FRONT IN A SHALLOW LAYER OF POORLY MIXED AIR OVERLAIN BY HOT DRY CAP. COOL ADVECTION AT MID LEVELS WILL BE WEAKENING THE CAP THIS EVE... AND IF IT BREAKS DEVELOPMENT COULD BE EXPLOSIVE. DO NOT EXPECT DEVELOPMENT NORTH OF SFC FRONT WHERE DRY ADVN IS ALSO OCCURING AND LOW LEVEL CONVERGENCE IS LACKING. WILL LEAVE CHC POPS IN THE SOUTH...UNLESS DEVELOPMENT OCCURS BEFORE ZONE ISSUANCE. HIGH BASED AC SEEMS TO BE HEADED SOUTH OF THE BORDER AND WILL PROBABLY ACT ONLY TO KEEP SFC TEMPS DOWN A BIT IN FAR SRN NEBRASKA. LATER TONIGHT...EXPECT DRY ADVECTION TO TAKE OVER AT LOW AND MID LEVELS TO PUT AN END TO POPS THROUGH SUNDAY AFTN. AVN SEEMS TOO SLOW WITH THE FRONT...SO PREFER ETA/NGM SOLUTION OF STALLING FAR ENOUGH INTO KS TO ALLOW LOWER DEW POINTS SUNDAY...MORESO NORTH THAN SOUTH. NGM HAS THE MOST COOL ADVECTION SUNDAY AND WILL GIVE IT A BIT MORE WEIGHT THAN THE ETA...WHICH HAS TENDED TO BE ON THE WARM SIDE LATELY. IN EITHER CASE...FCST TEMPS TONIGHT SEEM REASONABLE...AS DO MOST HIGHS SUNDAY. LNK MAY HIT 90 THOUGH. MY THINKING IS SIMILAR TO GID DISCUSSION FOR SUNDAY NIGHT AND MON. ETA HAS THE MOST COHERENT PICTURE WITH WARM MOIST ADVECTION BRINGING A POP BACK INTO THE FORECAST LATER SUNDAY NIGHT AND CONTINUING MONDAY. COHERENT DOES NOT MEAN RIGHT...SINCE ALL THE MODELS HAVE HAD A TOUGH TIME WITH WEAK WAVES IN NW FLOW...BUT THE OVERALL SEQUENCE SEEMS REASONABLE. RETURN OF CLOUDS AND POPS WOULD KEEP SUN NIGHT LOWS SIMILAR TO TONIGHT. HIGHS MONDAY WILL BE HEAVILY INFLUENCED BY EXTENT OF CONVECTIVE CLOUDS. PERSISTENCE FROM SUNDAY OK FOR A FIRST GUESS. ASSUMING NORMAL DIURNAL TIMING WILL GENERALLY GO CHC POPS SUNDAY NIGHT AND SLGT CHC MONDAY EXCEPT IN NORTHEAST WHERE COOLER TEMPS ALOFT COULD ALLOW CONVECTION TO CONTINUE MORE EASILY. LONGER TERM...THE MDLS ARE FOLLOWING SIMILAR TRENDS. AFTER ANOTHER POSSIBLE WAVE FOR CHC THUNDER MONDAY NIGHT INTO TUESDAY...HOT AND DRY SEEMS LIKELY. POLLACK
In the hours before
Special weather statement, Aug 5, 4:55 PM CDT, 1 hour 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060430- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 455 PM CDT SAT AUG 5 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER MAY BE REQUIRED IN THE SOUTHERN PART OF SOUTHWEST IOWA THROUGH MID EVENING. A WEAK COOL FRONT ACROSS SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN SOUTHWEST IOWA WILL MOVE SOUTH INTO KANSAS AND MISSOURI THIS EVENING. THERE IS STILL A POSSIBILITY OF THUNDERSTORMS NEAR THIS FRONT THIS EVENING. IT IS POSSIBLE THAT A FEW OF THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. THE AIRMASS BEHIND THE FRONT IS NOT AS MOIST OR UNSTABLE. ANY THUNDERSTORMS NORTH OF A LINE FROM BEATRICE NEBRASKA TO RED OAK IOWA ARE LIKELY TO BE ISOLATED AND UNLIKELY TO PRODUCE SEVERE WEATHER. THE THREAT IN SOUTHERN SOUTHEAST NEBRASKA AND SOUTHERN SO"UTHWEST IOWA WILL END WITH MOVEMENT OF THE FRONT INTO KANSAS AND MISSOURI. POWERS
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 31 min |
| Aug 5, 6:40 PM CDT | Tornado Warning | OAX | Harrison | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.